Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Green Bay, WI

May 27, 2006Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 27, 2006, 10:42 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 10:42 PM CDT (03:42 UTC)
Expired
May 27, 2006, 11:30 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 125 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:10 PM CDTHAIL 0.75Junction City, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 280342
SVRGRB
WIC097-141-280430-
/O.NEW.KGRB.SV.W.0026.060528T0342Z-060528T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1042 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN CENTRAL WISCONSIN
  WOOD COUNTY IN CENTRAL WISCONSIN

* UNTIL 1130 PM CDT

* AT 1040 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BLENKER TO 12 MILES SOUTH OF
  RUDOLPH...OR ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
  WISCONSIN RAPIDS TO WISCONSIN RAPIDS...AND MOVING NORTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JUNCTION CITY BY 1050 PM...
  SHANTYTOWN BY 1125 PM...

LAT...LON 4468 8980 4467 8979 4468 8929 4466 8928
      4465 8928 4441 8991 4442 8994 4456 9005

$$

RDM
3 follow-up statements
000 
WWUS53 KGRB 280400
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1059 PM CDT SAT MAY 27 2006

WIC097-141-280430-
/O.CON.KGRB.SV.W.0026.000000T0000Z-060528T0430Z/
WOOD WI-PORTAGE WI-
1059 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR PORTAGE AND WOOD COUNTIES...

AT 1057 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JUNCTION CITY TO 16 MILES
SOUTHEAST OF RUDOLPH...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF STEVENS POINT TO 11 MILES SOUTH OF STEVENS POINT...
MOVING EAST AT 35 MPH.

OTHER STORMS PRODUCING LARGE HAIL WERE IN WESTERN WOOD COUNTY NEAR 
LINDSEY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  STEVENS POINT BY 1115 PM...

LAT...LON 4468 8980 4467 8979 4468 8929 4466 8928
      4465 8928 4441 8991 4442 8994 4456 9005

$$

RDM
000 
WWUS53 KGRB 280417
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1116 PM CDT SAT MAY 27 2006

WIC097-141-280430-
/O.CON.KGRB.SV.W.0026.000000T0000Z-060528T0430Z/
WOOD WI-PORTAGE WI-
1116 PM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR PORTAGE AND WOOD COUNTIES...

AT 1113 PM...A LINE OF SEVERE THUNDERSTORMS WAS PRODUCING HAIL UP TO 
1 INCH IN DIAMETER. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 6 MILES NORTHWEST OF JORDAN TO ARNOTT...OR ALONG A LINE 
EXTENDING FROM 9 MILES NORTH OF STEVENS POINT TO 6 MILES SOUTHEAST 
OF STEVENS POINT...MOVING EAST AT 35 MPH.

SPOTTERS REPORTED THREE QUARTER INCH HAIL NEAR JUNCTION CITY AT 1110 
PM.

SEVERE THUNDERSTORMS WILL BE NEAR...
  AMHERST...NELSONVILLE AND AMHERST JUNCTION BY 1125 PM...
  ROSHOLT BY 1130 PM...

LAT...LON 4468 8980 4467 8979 4468 8929 4466 8928
      4442 8927 4441 8991 4442 8994 4456 9005

$$

RDM
000 
WWUS53 KGRB 280427
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1127 PM CDT SAT MAY 27 2006

WIC097-141-280437-
/O.EXP.KGRB.SV.W.0026.000000T0000Z-060528T0430Z/
WOOD WI-PORTAGE WI-
1127 PM CDT SAT MAY 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE AND WOOD COUNTIES
EXPIRES AT 1130 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED...
BUT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 4468 8980 4467 8979 4468 8929 4466 8928
      4442 8927 4441 8991 4442 8994 4456 9005

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, May 27, 3:45 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT MAY 27 2006

.SHORT TERM...TONIGHT AND SUNDAY...BROAD UPPER TROF SHIFTING SLOWLY
EAST...FORCING RIDGE TO BUILD IN OVER WESTERN LAKES. SHORT WAVE RIDING
SW FLOW AHEAD OF TROF WILL PASS THROUGH WI THIS EVENING.  TWO AREAS OF
CONVECTION WORKING THROUGH STATE ATTM...FIRST AREA FORMED NORTH OF AREA
OF SHOWERS LEFT OVER FROM PREVIOUS NIGHTS CONVECTION.  STORMS OF A
PULSING NATURE. THIS AREA EXPECTED TO LIFT NORTH OUT OF AREA BY EARLY
EVENING. WITH ONSHORE WINDS...LAKESHORE REMAINS MORE STABLE WITH CAPES
NEAR 200...THUS LINE HAS SEEMED TO STOP BUILDING TO THE EAST AROUND
CENTRAL SHAWANO COUNTY.  SECOND AREA...STRONGER STORMS PUSHING THROUGH
SOUTH CENTRAL WI ASSOCIATED WITH UPPER SHORT WAVE.  SOME BUILDING TO THE
NORTH...EARLIER CLOUDS/PCPN DID NOT DO TOO MUCH TO ATMOSPHERE AS CAPES
CENTRAL WI STILL AROUND 2K OVER WOOD/PORTAGE AREA.  THIS AREA ALSO
EXPECTED TO PUSH EAST OF THE AREA BY THIS EVENING.  QUESTION IS IF AND
WHEN WILL MORE CONVECTION FORM/MOVE IN. STRONG LLVL WAA WITH 850 JET
INCREASING AND BECOMING FOCUSED OVER WI AND UPPER MI. ADDITIONAL STORMS
NOW FIRING IN CENTRAL IA.  WILL GO WITH OVERALL SCATTERED/CHANCE WORDING
ATTM AND LET LATER SHIFT ADJUST AS NECESSARY.

850 TEMPS RISE TO +20C BY MORNING...EFFECTIVELY CAPPING ATMOSPHERE...
THUS WILL KEEP FORECAST DRY.  NO CHANGES MADE TO GOING PACKAGE
TEMPERATURES WITH NEAR OR RECORD TEMPS EXPECTED ON SUN.

.LONG TERM...SUNDAY NIGHT THRU NEXT SATURDAY. FORECAST FOCUS ON PRECIP
CHANCES DURING THE ENTIRE EXTENDED PERIOD.

THE GFS CONTINUES DEVELOPING PRECIP MONDAY AS THE CAP ERODES WITH CAPES
OF 2K-3K J/KG. THE CANADIAN...NAM...UKMET AND ECMWF MODELS ALL EITHER
HOLD PRECIP BACK UNTIL MONDAY NITE OR BRING THE LOW IN SLOWER THAN THE
GFS SOLUTION. THEREFORE WILL SIDE WITH THE DRIER MODELS AND LEAVE MONDAY
DRY WITH PRECIP ON MONDAY NITE AHEAD OF THE APPROACHING COLD FRONT.

AS THE COLD FRONT MOVES THRU THE CWA ON TUESDAY SOME SEVERE WEATHER IS
POSSIBLE...ESPECIALLY OVER THE EASTERN CWA...WITH CAPES OF 1K TO 2K J/KG
AND -3 TO -5 LI/S. THE MAIN INHIBITOR WILL BE LACK OF WIND SHEAR BUT THE
FRONT MAY BE ENOUGH TO KEEP A LINE OF CONVECTION GOING ACROSS THE CWA.

ALTHOUGH THE NAM PUSHES THE FRONT TO THE SOUTH THE GFS AND CANADIAN BOTH
HANG THE FRONT BACK OVER SOUTHERN WISCONSIN WITH ADDITIONAL CONVECTION
NORTH OF THE FRONT ON WEDNESDAY. DUE TO THE TREND OF SLOWING THINGS DOWN
WILL LEAVE PRECIP IN FOR WEDNESDAY UNTIL THE HIGH PUSHES THE FRONT FAR
ENOUGH SOUTH BY WEDNESDAY NITE.

A DISTURBANCE IN THE MID LEVELS WILL BRING THE CHANCE FOR MORE
THUNDERSTORMS THURSDAY NITE AND FRIDAY ON THE GFS AND ECMWF MODELS.
WHILE THE CANADIAN MODEL HOLDS THIS OFF UNTIL FRIDAY NITE AND SATURDAY
IT SEEMS TO BE THE ODD MODEL OUT SO WILL STICK WITH THE FASTER SOLUTION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 27, 11:45 AM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT MAY 27 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND EAST
CENTRAL WISCONSIN FROM MID AFTERNOON ONWARD...EXTENDING INTO NORTHERN
CENTRAL WISCONSIN TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH
THE STATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.

THUNDERSTORMS ARE POSSIBLE DURING EARLY TO MIDDLE PART OF NEXT
WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BETTER BE ABLE TO
DEFINE THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

LMZ521-522-541>543-564-281645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHES OF FOG ARE POSSIBLE OVER THE LAKE TONIGHT. BOATERS SHOULD BE
PREPARED TO ENCOUNTER AREAS OF LOW VISIBILITY AND USE EXTRA CAUTION.
THERE IS ALSO A CHANCE OF THUNDERSTORMS TONIGHT. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.

THE PATCHES OF FOG ARE STILL POSSIBLE SUNDAY.

THUNDERSTORMS ARE POSSIBLE DURING EARLY TO MIDDLE PART OF NEXT
WEEK. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BETTER BE ABLE TO
DEFINE THE THREAT OF SEVERE WEATHER.

TE
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, May 27, 10:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1021 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     HAIL             5 S SPENCER             44.69N 90.28W
05/27/2006  E1.50 INCH       MARATHON           WI   PUBLIC

&&

MG
Local storm report, May 27, 10:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             LINDSEY                 44.54N 90.30W
05/27/2006  E2.00 INCH       WOOD               WI   TRAINED SPOTTER

&&

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:42 PM CDTSevere Thunderstorm WarningGRBWood48 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida50 min
May 27, 10:09 PM CDTSevere Thunderstorm WarningGRBWood36 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningGRBMarathon48 min
May 27, 10:46 PM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc59 min
May 27, 10:55 PM CDTSevere Thunderstorm WarningGRBWaupaca35 min
May 27, 11:29 PM CDTSevere Thunderstorm WarningGRBMarathon46 min
May 27, 11:38 PM CDTMarine Weather StatementGRB97 min
May 28, 12:04 AM CDTSevere Thunderstorm WarningGRBShawano41 min
May 28, 12:12 AM CDTMarine Weather StatementGRB93 min
May 28, 12:12 AM CDTSevere Thunderstorm WarningGRBMarathon48 min
May 28, 12:43 AM CDTSevere Thunderstorm WarningGRBShawano62 min
May 28, 12:48 AM CDTMarine Weather StatementGRB57 min
May 28, 1:06 AM CDTMarine Weather StatementGRB39 min
May 28, 1:16 AM CDTSevere Thunderstorm WarningGRBBrown, Outagamie59 min
May 28, 1:21 AM CDTTornado WarningGRBBrown, Outagamie, Shawano24 min
May 28, 1:36 AM CDTSpecial Marine WarningGRB24 min
May 28, 1:46 AM CDTSevere Thunderstorm WarningGRBBrown44 min
May 28, 1:58 AM CDTSevere Thunderstorm WarningGRBKewaunee, Manitowoc47 min
May 28, 2:01 AM CDTSpecial Marine WarningGRB89 min
May 28, 4:51 AM CDTMarine Weather StatementGRB39 min
May 28, 6:56 AM CDTMarine Weather StatementGRB64 min
May 28, 7:12 AM CDTMarine Weather StatementGRB33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.